Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Flagstaff, AZ

July 14, 2004Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 14, 2004, 5:16 PM MST for Apache County, Navajo County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2004, 5:16 PM MST (00:16 UTC)
Expired
Jul 14, 2004, 5:45 PM MST
In force
29 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 149 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:45 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 14, 2:45 PM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST WED JUL 14 2004

.SYNOPSIS...MOIST MONSOONAL FLOW WILL CONTINUE OVER THE STATE
THROUGH THE END OF THE WEEK. EXPECT DAILY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...ESPECIALLY ALONG AND SOUTH OF THE
MOGOLLON RIM. SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE
SLIGHTLY OVER THE WEEKEND AS DRIER AIR MOVES IN FROM THE WEST.
TEMPERATURES WILL BE AROUND SEASONAL NORMALS.

&&

.DISCUSSION...STORMS DEVELOPED ABOUT AS EXPECTED TODAY WITH COPIOUS
RAIN PRODUCERS ALONG AND JUST SOUTH OF THE RIM. THE AIRMASS WILL
CONTINUE TO BE VERY WET (ABOUT 120-130 PERCENT OF NORMAL) FOR THE
NEXT 24 HOURS. THIS COMBINED WITH WEAKENING DYNAMICS AHEAD OF AN
INVERTED TROUGH TONIGHT AND EARLY THURSDAY WILL CONTINUE TO PROVIDE
ENOUGH FORCING FOR NOCTURNAL ACTIVITY TONIGHT...AND ANOTHER BIG DAY
THURSDAY. CURRENT SOIL CONDITIONS HAVE KEPT ANY FLOODING CONCERNS TO
A MINIMUM...AND WE WILL CONTINUE TO HOLD OFF ON ANY FLASH FLOOD
WATCHES. 18Z MESO-ETA SUGGESTS THE POSSIBILITY FOR ANOTHER MCS
TONIGHT...THIS ONE POTENTIALLY FARTHER NORTH THAN LAST NIGHT. NEXT
SHIFT WILL NEED TO WATCH THIS CLOSELY AS THIS IS THE ONE THING THAT
MAY INDUCE SOME FLOODING. AFTER TOMORROW...SOME DRIER AIR WILL BEGIN
TO SLOWLY FILTER IN FROM THE WEST LATE FRIDAY AND INTO THE WEEKEND.
AT THE SAME TIME...THE 4-CORNERS HIGH NEVER REALLY RELINQUISHES ITS
HOLD. SO...ACTIVITY WILL DECREASE TO A MORE NORMAL LEVEL AND DIURNAL
ROTATION...BUT WE WILL NOT DRY OUT COMPLETELY. PETERSON.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 14, 9:20 AM MST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 AM MST WED JUL 14 2004

AZZ004>018-037>040-151400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
920 AM MST WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP MOISTURE OVER THE STATE WILL LEAD TO WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY TODAY. THE STRONGEST AND MOST FREQUENT STORMS
WILL OCCUR ROUGHLY ALONG A LINE FROM FLAGSTAFF TO HEBER AND POINTS
SOUTH...INCLUDING MOST OF NORTHERN GILA AND YAVAPAI COUNTIES. THESE
AREAS WILL SEE STORMS CAPABLE OF PRODUCING RAINFALL TOTALS IN EXCESS
OF TWO INCHES THIS AFTERNOON...AS WELL AS HAIL UP TO AN INCH IN
DIAMETER. ALTHOUGH MUCH OF THE GROUND OVER THE STATE IS STILL
DRY...SOME AREAS IN NORTHERN GILA COUNTY AND CENTRAL YAVAPAI COUNTY
HAVE RECEIVED HEAVY RAIN THE PAST FEW DAYS. THESE AREAS HAVE A
MODERATE POTENTIAL FOR LOCALIZED FLOODING TODAY IF HEAVY RAIN HITS
THE SAME LOCATIONS AGAIN.

ELSEWHERE ACROSS THE STATE...STORMS WILL BE LESS WIDESPREAD AND WILL
HAVE LESS POTENTIAL TO BECOME STRONG AND ORGANIZED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE IS EXPECTED TO REMAIN OVER NORTHERN ARIZONA. EXPECT
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY EACH AFTERNOON AND
EVENING THROUGH THE WEEKEND. THE CHANCE FOR STRONG STORM ACTIVITY
WITH HEAVY RAIN WILL CONTINUE AGAIN THURSDAY...STORM ACTIVITY WILL
SLIGHTLY DECREASE OVER THE WEEKEND AS SOMEWHAT DRIER AIR MOVES IN
FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:05 PM MSTSevere Thunderstorm WarningFGZCoconino25 min
Jul 15, 2:16 PM MSTSevere Thunderstorm WarningFGZApache, Navajo29 min
Jul 15, 3:12 PM MSTSevere Thunderstorm WarningFGZGila33 min
Jul 15, 3:23 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila37 min
Jul 15, 4:28 PM MSTSevere Thunderstorm WarningFGZGila32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.